You’ve got a migraine. You go to the pharmacy and, throbbing headache aside, are feeling quite pleased with your choice of Advil or Tylenol. After all, there’s a reason they’re trusted brands and, you expect, you’re getting higher-quality ingredients, product safety and, best of all, a much more efficient cure for just a small premium in price.
This is exactly the thinking that leads most people to overspend on medications by as much as 80%. Brand name drugs cost more simply because the companies that make them spend a ton of money on research, marketing and advertising. Once a drug’s patent expires and is up for grabs by generic drug makers, brand names have little to do but come up with various marketing gimmics: liqui-gels, 8-hour tablets and what have you. The truth: generic drugs are made of exactly the same active ingredients (ibuprofen or acetaminophen) and have to comply with the same safety requirements. And, as we saw with the recent Tylenol recall and the ongoing FDA investigation into alleged deaths and other serious side effects, just because a drug carries a well-known brand doesn’t necessarily mean that it’s perfectly safe.
Embed the above image on your site